MAUDE Adverse Event Report: PENUMBRA, INC. NEURON 5F SELECT CATHETER; DQY

PENUMBRA, INC. NEURON 5F SELECT CATHETER; DQY
Catalog Number PNS5F120H1
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the neuron 5f select catheter (5f select) was fractured approximately 117.0 cm from the hub.The distal segment of the fractured select was kinked approximately 7.0 cm from the distal tip.Conclusions: evaluation of the returned device revealed it was fractured in the distal shaft.This type of damage typically occurs due to improper handling during use.If the select is forcefully handled at an angle during insertion into patient anatomy, damage such as this may occur.Further evaluation revealed a kink in the distal segment of the fractured select.This damage likely occurred due to the snare used to remove the catheter tip.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a medical procedure treating an abdominal aortic aneurysm endoleak (aaa endoleak) using a neuron 5f select catheter (5f select).During the procedure, the physician advanced the 5f select through another manufacturer's sheath without experiencing resistance.However, while torquing the 5f select into the right common iliac artery, the hospital technologist believed that there was a kink in the 5f select.Therefore, the physician stepped back onto fluoroscopy and noticed that the entire black tip of the 5f select had separated from the rest of the catheter and was floating in the aorta.The physician then immediately withdrew the 5f select and removed the intact detached tip from the patient using a snare device.The procedure was completed using a new 5f select, multiple other catheters and the same sheath.It was reported the patient's anatomy was tortuous which the physician believed may have caused the 5f select to break.There was no report of an adverse effect to the patient.

Brand Name
NEURON 5F SELECT CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5901513
Report Number3005168196-2016-01232
Device Sequence Number10901792
Product Code DQY
UDI-Device Identifier00814548010199
UDI-Public00814548010199
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K070970
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/13/2019
Device Catalogue NumberPNS5F120H1
Device Lot NumberF70102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2016
Initial Report FDA Received Date08/24/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR